South Dakota, 2017

Flash Flooding and Hail in South Dakota, August 21, 2017

August 21, 2017 · NWS ABR · 14 events in 7 counties and zones

Several thunderstorms rolled across central South Dakota bringing hail up to the size of golf balls, severe winds up to 70 mph, along with flash flooding in the Pierre/Fort Pierre area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Several thunderstorms rolled across central South Dakota bringing hail up to the size of golf balls, severe winds up to 70 mph, along with flash flooding in the Pierre/Fort Pierre area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 21, 2:00 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 21, 2:00 AM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
400 AM CDT Mon Aug 21 2017

.SHORT TERM...(Today through Wednesday Afternoon)
Issued at 400 AM CDT Mon Aug 21 2017

A rather large complex of showers and thunderstorms has been ongoing
for several hours across northwest and now into central/north
central SD. Mid level impulse moving across the region is responsible
for this. Hi-res models are just now catching onto this feature,
while several hours ago they were all performing rather poorly.
Still not too confident on the evolution of all this, but it appears
this activity will move into the James valley in the next few hours
before gradually diminishing in coverage as it moves further east.
There could be some additional development across the area as well,
but indications point to this being the main show for the time
being. That said, all the cloud cover associated with this complex
could prevent viewing of the eclipse, but mainly for eastern areas
of the CWA. Central SD into the James River valley appears to be in
a decent opportunity for viewing as the back edge of the cloud cover
moves across the region later this morning.

Surface high pressure will build south into the area overnight,
bringing mostly clear skies and dry conditions. This high will
remain in place on Tuesday with tranquil conditions and pleasant
temperatures. In fact, the high will still have an influence over
the area on Wednesday and it appears dry conditions will continue
through mid-week.

.LONG TERM...(Wednesday Evening through Sunday)
Issued at 400 AM CDT Mon Aug 21 2017

Not much change overall to the extended which will feature a
meridional pattern, starting with a high amplitude upper ridge
moving into the central CONUS. An upper trough will move into
northwest Canada, resulting in zonal flow for the weekend, with an
upper ridge building back across the western CONUS for the start of
next week. Generally this will result in dry conditions with only a
short period where we will see any shortwave activity or mid level
moisture - Friday and Saturday. As for temperatures, we start with a
broad expanse of high pressure to the southeast and northeast
initially, with a lee low across western Nebraska. Low level flow
will be east to southeast for the latter half of the work week, so
Thursday will feature average temperatures. The flow becomes more
southerly ahead of the upper pattern transition, leading to
temperatures a touch above average for Friday. A quick frontal
passage will bring our numbers back closer to average for the
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 137 AM CDT Mon Aug 21 2017

VFR conditions are expected. We could see some high based
convection in the KPIR/KMBG terminals overnight as well.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...TMT
LONG TERM...Connelly
AVIATION...Connelly
Hazardous weather outlook, Aug 21, 2:58 AM MST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
458 AM CDT Mon Aug 21 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221000-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
458 AM CDT Mon Aug 21 2017 /358 AM MDT Mon Aug 21 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

An area of showers and thunderstorms early this morning over
central South Dakota with push east through late morning. A few
storms could be strong to severe, with large hail possible.
Otherwise, additional thunderstorm development is possible today,
but the overall areal coverage is expected to diminish, with only
a low threat for severe storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TMT

The radar

The Rapid City radar (KUDX), 186 km away, was scanning. The volume nearest the first event began at 10:43 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Dewey

When
August 21, 3:45 AM MST
Where
Dewey County, 7.59 mi ESE of Thatcher
Measured
1.75 in hail
Reported by
Public
Coordinates
44.960, -100.800

Hail, Sully

When
August 21, 5:36 AM CST
Where
Sully County, 5.71 mi NE of Gallagher
Measured
1 in hail
Reported by
Public
Coordinates
44.780, -100.470

Hail, Sully

When
August 21, 5:40 AM CST
Where
Sully County, 3.99 mi E of Gallagher
Measured
1 in hail
Reported by
Public
Coordinates
44.710, -100.470

Hail, Codington

When
August 21, 6:38 AM CST
Where
Codington County, 0.98 mi W of (Aty)watertown Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.920, -97.170

Flash Flood, Hughes

When
August 21, 7:50 AM CST to 10:45 AM CST
Where
Hughes County, 1.74 mi WNW of Pierre to 0.99 mi W of Pierre
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
44.380, -100.362

Very heavy rains of 1.5 to 3.5 inches falling over a short period of time brought flash flooding to Pierre during the morning hours. There was flooding over several roads along with man hole covers coming off. The flash flooding resulted in stalled vehicles along with the flooding of some businesses and homes. Some vehicles became stalled with a few rescues occurring. Several areas were barricaded to prevent further stranded vehicles.

Hail, Stanley

When
August 21, 6:58 AM MST
Where
Stanley County, 0.85 mi NW of Ft Pierre
Measured
1.75 in hail
Reported by
Public
Coordinates
44.360, -100.380

Flash Flood, Stanley

When
August 21, 7:00 AM MST to 9:45 AM MST
Where
Stanley County, 0.85 mi NW of Ft Pierre to 1.79 mi SW of Ft Pierre
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
44.360, -100.380

Very heavy rains of 1 to 3 inches falling over a short period of time brought flash flooding to Fort Pierre during the morning hours. Several roads were flooded including parts of Highways 34 and 14 being blocked off due to water over the road. A few homes and businesses received flooding with several vehicles stalled.

Thunderstorm Wind, Jones

When
August 21, 8:01 AM CST
Where
Jones County, 10.28 mi NNE of Draper
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.060, -100.460

Seventy mph winds were estimated.

Hail, Lyman

When
August 21, 8:20 AM CST
Where
Lyman County, 9.67 mi NE of Mc Clure
Measured
1.5 in hail
Reported by
Public
Coordinates
44.160, -100.090

Hail, Stanley

When
August 21, 7:30 AM MST
Where
Stanley County, 14.89 mi SE of Ft Pierre
Measured
1 in hail
Reported by
Public
Coordinates
44.220, -100.130

Thunderstorm Wind, Lyman

When
August 21, 8:41 AM CST
Where
Lyman County, 0.85 mi NW of Vivian
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.930, -100.290

Hail, Lyman

When
August 21, 9:20 AM CST
Where
Lyman County, 8.35 mi S of Lyman
Measured
1 in hail
Reported by
Public
Coordinates
43.760, -99.750

Thunderstorm Wind, Lyman

When
August 21, 9:20 AM CST
Where
Lyman County, 8.35 mi S of Lyman
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.760, -99.750

Sixty-five mph winds downed several large tree branches.

Hail, Lyman

When
August 21, 9:45 AM CST
Where
Lyman County, 8.99 mi SW of Oacoma
Measured
1 in hail
Reported by
Public
Coordinates
43.710, -99.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720172, 720173, 720174, 720175, 720170, 720176, 720171, 720182, 720177, 720178, 720183, 720179, 720181, 720180.